South Dakota, 2008

Hail and Damaging Winds in South Dakota, May 6, 2008

May 6, 2008 · NWS FSD · 19 events in 6 counties and zones

Thunderstorms produce numerous large hail and damaging wind events over a long stretch across southeast South Dakota near the Missouri River, from Gregory County in the west to Union County in the east. The severe weather took place dring the afternoon of May 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produce numerous large hail and damaging wind events over a long stretch across southeast South Dakota near the Missouri River, from Gregory County in the west to Union County in the east. The severe weather took place dring the afternoon of May 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 6, 10:00 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 6, 10:00 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT TUE MAY 6 2008

.DISCUSSION...

VERY EFFICIENT SETUP TDA AS GOOD LOW LVL SLY INFLOW OF MORE MOIST
AIR IMPINGES ON STG E/W MID LVL BOUNDARY. INITIAL FOCUS AND
STRONGEST TSTMS FM SCNTRL SD TO MID JAMES VALLEY...WHICH WILL
TRANSLATE ESEWD OVR CWA DURG AFTN. VERY COLD MID LVLS AND STEEP
LAPSE RATES WILL CONTRIBUTE TO GOOD HAILERS AND PSBL STG MCS OUTFLOW
WINDS THIS AFTN AS LITTLE LOW LVL HEATING WILL BE REQUIRED. MAIN LOW
LVL INSTABILITY AND HEATING THIS AFTN AND EARLY TNGT WILL DVLP IN SE
HLF CWA WHERE BOXWORK BECOMES MOST LIKELY. BUT HAILERS WILL START
EARLY AFTN IN SWRN CWA WHERE BEST INFLOW STARTS. IN THE MEANTIME...
CUT BACK HIGHS N AND W IN CWA...AND RAISED POPS QUITE A BIT.

RYRHOLM

&&

.AVIATION...
MOSTLY VFR...BUT MVFR CONDITIONS IN SCT STG TSRA DVLPG EWD OVR CWA
FM 17Z THRU 23Z.

&&

.PREV DISCUSSION...
VERY TRICKY FORECAST TODAY WITH SEVERAL MESOSCALE FEATURES IMPACTING
THE FORECAST. OVERALL PATTERN DEPICTED BY NEARLY ZONAL FLOW ACROSS
THE CENTRAL PLAINS WITH UPPER LEVEL LOW OVER DESERT SOUTHWEST. AS
THIS UPPER LEVEL LOW BECOMES SHEARED APART...SEVERAL PIECES OF
ENERGY ARE EXPECT TO APPROACH THE FORECAST AREA LATE THIS AFTERNOON
INTO THIS EVENING. SURFACE LOW CURRENTLY OVER NORTHEAST MONTANA WILL
SHIFT EAST TODAY AND ASSOCIATE COLD FRONT WILL MOVE THROUGH FORECAST
AREA...BUT MORE ON THAT IN A BIT.

ISOLATED THUNDERSTORMS CURRENTLY DEVELOPING IN RESPONSE TO WARM AIR
ADVECTION ALOFT. LOW LEVEL DRY AIR WILL MAKE IT DIFFICULT FOR PRECIP
TO REACH THE GROUND...OR REALLY AMOUNT TO MUCH. BAND OF WARM AIR
ADVECTION LIFTS TO THE NORTH BY MID MORNING...AND EXPECT ISOLATED
THUNDERSTORMS TO FOLLOW SUIT. FOCUS THEN TURNS TOWARDS SHORT WAVE
CURRENTLY ACROSS NORTHEASTERN COLORADO.  WAVE FAIRLY EVIDENT ON
WATER VAPOR...AND IS EXPECTED TO ZIP INTO NORTHEAST NEBRASKA BY 18Z.
QUESTIONS REMAIN AS TO WHETHER THIS WAVE WILL BE ABLE TO IGNITE
CONVECTION...AND FOR NOW HAVE BROADBRUSHED POPS THROUGHOUT THE DAY.
PERIODIC WEAK JET STREAKS ALSO PASS THROUGH FORECAST AREA
TODAY...PROVIDING ENHANCED AREAS OF UPPER LEVEL SUPPORT.  MODELS ARE
SUGGESTING THAT CONVECTION WILL HOLD OFF TIL THE MID TO LATE
AFTERNOON HOURS AS ADDITIONAL SHORTWAVE APPROACH FROM THE
SOUTHWEST...WITH CAPE INCREASING TO 1000-1500 J/KG. SHEAR PROFILES
DEPICT DECENT SPEED SHEAR...WITH SOME DIRECTIONAL SHEAR AS WELL.
SHEAR IS SUFFICIENT TO SUPPORT SUPERCELL DEVELOPMENT...WHICH MAY
EVOLVE INTO MULTI-CELL CLUSTERS. CAN NOT RULE OUT A QUICK SPIN UP OR
TWO SUPERCELLS GIVEN SHEAR PROFILES...BUT FEEL THE MAIN SEVERE
THREAT WILL BE HAIL WITH WET BULB ZERO HEIGHTS AROUND 7000-8000 FEET
AGL.

COLD FRONT WORKS THROUGH THE AREA TONIGHT...WITH CONVECTION
REMAINING AHEAD OF THE FRONT. BREEZY MIXY DAY EXPECTED ON WEDNESDAY
WITH TEMPERATURES RETURNING TO BELOW NORMAL LEVELS.

TEMPERATURES EXPECTED TO REMAIN FAIRLY COOL THROUGH THE REMAINDER OF
THE WEEK WITH EAST TO NORTHEAST FLOW DOMINATING THE PATTERN.  WAVE
CURRENTLY OFF THE PACIFIC NORTHWEST EXPECTED TO MOVE INLAND AND
AFFECT FORECAST AREA ON THURSDAY. THIS IS FASTER THAN MODELS
PREVIOUSLY INDICATED...AND FOLLOWED PROGRESSION OF THE GFS AND
CANADIAN WITH THIS SYSTEM MORE THAN THE ECMWF.  WITH LOW
CLOUDS...EASTERLY FLOW AND POOR MIXING CONDITIONS...HAVE CUT HIGHS
BACK INTO THE 50S.

FRIDAY LOOKS TO BE AN IN-BETWEEN DAY AS OPEN WAVE TROUGH MOVES
THROUGH THE ROCKIES AFFECTING FORECAST AREA THROUGH THE FIRST HALF
OF THE WEEKEND.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 6, 10:33 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1133 AM CDT TUE MAY 06 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1133 AM CDT TUE MAY 06 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE TO DEVELOP NORTH OF INTERSTATE 90
THIS AFTERNOON...WITH HAIL UP TO NICKEL SIZE POSSIBLE. IN THE
MEANTIME...A STRONGER COMPLEX OF THUNDERSTORMS IN SOUTH CENTRAL
SOUTH DAKOTA AROUND NOONTIME WILL MOVE EASTWARD TO THE SOUTH OF
INTERSTATE 90 OVER SOUTHEAST SOUTH DAKOTA...FAR NORTHEAST
NEBRASKA...AND INTO NORTHWEST IOWA LATER THIS AFTERNOON THROUGH
EARLY TONIGHT. LARGE HAIL TO THE SIZE OF GOLF BALLS AND WIND
GUSTS AROUND 60 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS.
THE STRONGEST STORMS SHOULD BE NEAR THE MISSOURI RIVER VALLEY.

FLOODING...
MINOR FLOODING WILL CONTINUE ON THE LITTLE SIOUX RIVER FROM NORTH
OF SPENCER TO NEAR LINN GROVE IN NORTHWEST IOWA. THE RIVER SHOULD
FALL BELOW FLOOD STAGE BY WEDNESDAY...UNLESS SIGNIFICANT RAIN
FALLS TUESDAY OR TUESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BY NOON TIME IN SOUTH CENTRAL
SOUTH DAKOTA...BY 3 PM WEST OF INTERSTATE 29...AND BY 5 PM EAST
OF INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

The radar

The North Platte radar (KLNX), 161 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

13 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Gregory

When
May 6, 11:20 AM CST to 11:22 AM CST
Where
Gregory County, 3.49 mi N of Carlock
Measured
0.75 in hail
Reported by
Public
Coordinates
43.130, -99.420

Hail, Gregory

When
May 6, 11:30 AM CST
Where
Gregory County, 0.5 mi W of Herrick
Measured
0.75 in hail
Reported by
Public
Coordinates
43.120, -99.190

Large hail covered the ground.

Hail, Charles Mix

When
May 6, 12:30 PM CST
Where
Charles Mix County, Wagner
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
43.080, -98.300

Hail, Bon Homme

When
May 6, 12:50 PM CST
Where
Bon Homme County, 2.45 mi SW of Perkins
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.850, -98.060

Large hail covered the ground.

Hail, Yankton

When
May 6, 1:10 PM CST
Where
Yankton County, 7.76 mi SW of Utica
Measured
0.88 in hail
Reported by
Public
Coordinates
42.910, -97.600

Hail, Bon Homme

When
May 6, 1:12 PM CST
Where
Bon Homme County, 1.23 mi NE of Bon Homme Colony
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.880, -97.680

Hail, Bon Homme

When
May 6, 1:15 PM CST
Where
Bon Homme County, 2.76 mi N of Bon Homme Colony
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.910, -97.700

Hail, Yankton

When
May 6, 1:25 PM CST
Where
Yankton County, 2.05 mi NW of Yankton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.890, -97.410

Thunderstorm Wind, Yankton

When
May 6, 1:30 PM CST
Where
Yankton County, (Ykn)chan Gurney Arp
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
42.920, -97.380

Hail, Yankton

When
May 6, 1:35 PM CST
Where
Yankton County, 1.47 mi NNW of Yankton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.890, -97.390

Thunderstorm Wind, Yankton

When
May 6, 1:35 PM CST
Where
Yankton County, 0.51 mi W of Mission Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.920, -97.280

Thunderstorm winds damaged a garage.

Thunderstorm Wind, Yankton

When
May 6, 1:47 PM CST
Where
Yankton County, 0.69 mi N of Volin
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.960, -97.180

Thunderstorm winds blew down power lines.

Hail, Clay

When
May 6, 2:10 PM CST
Where
Clay County, 1.38 mi S of Hub City
Measured
0.88 in hail
Reported by
Public
Coordinates
42.930, -96.880

Thunderstorm Wind, Clay

When
May 6, 2:10 PM CST
Where
Clay County, 1.38 mi S of Hub City
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.930, -96.880

Thunderstorm winds caused tree damage and blew shingles off a roof.

Thunderstorm Wind, Clay

When
May 6, 2:14 PM CST
Where
Clay County, 3.61 mi E of Dalesburg
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.960, -96.810

Thunderstorm Wind, Union

When
May 6, 2:15 PM CST
Where
Union County, 0.86 mi SW of Alsen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.960, -96.790

Thunderstorm winds caused tree damage, including several branches blown down.

Hail, Clay

When
May 6, 2:18 PM CST
Where
Clay County, 0.51 mi W of Vermillion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.780, -96.930

Large hail was accompanied by heavy rain and 40 mph wind gusts.

Hail, Union

When
May 6, 3:29 PM CST
Where
Union County, 7.6 mi N of Alsen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.080, -96.780

Hail, Union

When
May 6, 3:37 PM CST
Where
Union County, 1.68 mi WNW of Mc Cook Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.540, -96.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105635, 105636, 105638, 105641, 105642, 105643, 105644, 105645, 105646, 105647, 105648, 105649, 105650, 105651, 105652, 105653, 105654, 105655, 105813.